Deep Vein Thrombosis (DVT) Support Group

Deep-vein thrombosis, also known as deep-venous thrombosis or DVT, is the formation of a blood clot ("thrombus") in a deep vein. It can be caused by something preventing blood from circulating or clotting normally. Join the support group if you are coping with DVT and find others who are going through the same challenges.

0 Online
0 Online

Does caffeine or coffee affect Coumadin?

One more question... Which affects Coumadin, coffee or caffeine, or is it both?

Replies

dero
dero

The following foods should be limited, since they also can effect warfarin therapy: caffeinated beverages (cola, coffee, tea, hot chocolate, chocolate milk).
...and
PTINR.com
Coffee & Warfarin

Does the worlds most popular morning beverage alter INR test results in patients taking warfarin?
Coffee. Millions start the day with it. Coffee comes in various forms ranging from exotic blends to frozen. Coffee has been suggested to interact with various prescription drugs including warfarin (Coumadin ).

Coffee has been around far longer than warfarin has been prescribed. No large scale studies or adverse drug event reports have been cited in coffee drinking warfarin users. There is a theoretical interaction between coffee and warfarin. Some affect on platelets (a blood property that plays a role in blood clotting) has been suggested but no reported problems in humans have been published.

Coffee carries with it a long list of adverse reactions and side effects even within recommended quantities for those with no known health ailments. (less than 5 cups, 600milligrams of caffeine) Natural Medicines Comprehensive Database, 2005 . It is easy for patients to experience a side effect of caffeine and suspect Coumadin (warfarin) to be the cause.

Some of the side effects of coffee include: headache, dieresis, gastric distress, nervousness, vomiting, insomnia, anxiety, agitation, ringing in the ears, heart arrhythmias, dependency, and increase heart rate.

Coffee and warfarin have been taken together for decades with no wide-spread interactions leading to safety labeling. The caffeine in coffee (approximately 80-120 milligrams) may negatively affect patients with heart disease including those with hypertension and arrhythmias.
...or
Doctor: I am on Coumadin, do I have to drink Decaf coffee only. If I drink regular coffee, would it give me a headache?

Q: Dr. Gourmet Says...
Many physicians wish for their patients to not consume caffeine. There is scant evidence to support this posture, but many people do feel better drinking coffee or tea with no caffeine. You would need to ask your doctor how he or she feels about this for your case.

Many people who drink a lot of beverages that contain caffeine develop a dependency. When they stop consuming caffeine abruptly they can often have symptoms of fatigue and headache. If you are used to drinking a lot of regular coffee, it might be a good idea for you to taper off slowly, drinking a little less each day for about a week.

One way to do this is to mix regular coffee with decaf before you brew the coffee. Each day use less regular and more decaf in brewing. After a week or so you will be using only decaffeinated.

...and
Coffee and brewed black tea are insignificant sources of Vitamin K.

I would ask a doctor you trust.
Some people no coffee,others say no problems.